Jump to content




Photo
- - - - -

brain zaps?


  • Please log in to reply
9 replies to this topic

#1 obsessed

obsessed

    Member

  • Member
  • Pip
  • 99 posts

Posted 16 April 2011 - 10:20 PM

ive never experienced it, but have read about it, and think it may have happened to me today. im unsure why, as im not going off my meds, missing doses etc, and thought it resulted from withdrawal? in any case, i was driving, and out of nowhere felt a jarring buzz throughout my brain-like electric shock. it lasted briefly, scared the shit out of me, and triggered the sensation of panic... dizzy, thought i was going to pass out etc. i felt off for a few hours, but that sensation did not happen again. ive definitely never felt anything like it before, and am wondering what happened.

so, what exactly are brain zaps... what do they feel like, why do they occur?
Dx: GAD and Panic Disorder
Rx: Pristiq 50mg


#2 Blart752

Blart752

    Meh

  • Member
  • Pip
  • 575 posts

Posted 16 April 2011 - 10:38 PM

I've had them before. I've had them less now that my GERD has been treated. for some reason, the GERD, would irritate the vessels around my intake area(mouth jaw area) so that the zaps would travel up the sides of my head.

It distinctly has something to do with the ssris and how the serotonin gets adjusted in your brain, nervous system. this adjustment makes nerves in your brain nervous system, misfire and cause this symptom. That's as good as I can explain it. For me they would happen when overtired on the SSRIs. I thought it was a seizure but my doctor has convinced me otherwise. when taking seroquel at night, i would get them really bad for some reason. I didn't have any panic with mine, but could see how people would get panicky.
crocker's rules

dx: Mood disorder NOS, multiple somatic issues., insomnia, fatigue, neck/back problems (sometimes spasm) under fibromyalgia(pain) treatment, asthma,


experience in: zyprexa, lexapro.

#3 liveoak

liveoak

    Bite me.

  • Member
  • Pip
  • 908 posts

Posted 17 April 2011 - 01:56 AM

I get them when I forget to take Cymbalta. For me it's a zap along the sides of my head. Very brief, not painful, just odd. I"m so used to them, that they really don't bother me. In fact, it makes me go take my meds!

It sounds like you're pretty freaked out, so those questions would be good to ask your doctor. I'd like to know what he says.
Dx: Severe Major Depressive Disorder, Refractory with Psychotic Features.. Generalized Anxiety Disorder. PTSD.

Wellbutrin SR,
added in hospital 5/11--1 tab per day..// 9/2/11 increased to 2 tabs per day for depression and energy
09/2/09.Start Lamictal
5/29/10 300mg Lamictal
Seroquel 150, 300mg
Cymbalta 90mg, 60mg, 120mg
Klonopin .5mg 3x per day per hospital psychiatrist
Clonidine .1 mg .2mg .3mg at bedtime for nightmares, hot flashes, anxiety, blood pressure.
Metformin 1000 mg 2x per day
synthroid .175


#4 mynameisiforgot

mynameisiforgot

    A mental case mess.

  • Member
  • Pip
  • 494 posts

Posted 17 April 2011 - 07:08 AM

I have experienced them from overdoses and from missing medications. They're horrible.

Schizoaffective Disorder. Bulimia.

1,000mg Lithium. 400mg Seroquel. 20mg Escitalopram. 10mg Valium (PRN)


#5 jt07

jt07

    Existing on the very edge of sanity

  • Inmate
  • 7460 posts

Posted 17 April 2011 - 08:02 AM

I'm very interested in this topic as well. Can anyone describe in detail what brain zaps feel like? People all the time mention them.

When I withdraw from an SSRI, I get a strange swishing sound in or around my head (not sure whether in my head or neck or both) that is somewhat painful, but definitely uncomfortable. Is this what people refer to as brain zaps? This swishing is like a strainge pulse in my neck and head.

EDIT: Up early for me and without coffee and writing nonsense. Coffee, coffee, coffee ...

Edited by jt07, 17 April 2011 - 08:04 AM.

Dx: Atypical MDD with anxiety, possible ADD, OCD (mostly recovered)
Rx: Citalopram (20 mg), Remeron (45 mg), Abilify (30 mg), Carbamazepine (800 mg), Lamotrigine (200 mg), Ritalin (20 mg AM, 10 mg PM)


горький осадок, но сахара не надо


#6 humanoid

humanoid

    serial killer heart under sweet girl veneer

  • Member
  • Pip
  • 1006 posts

Posted 17 April 2011 - 08:33 AM

I had them horribly when I was going off effexor, they happened every couple of minutes, what you said describes what I was feeling at the time. I also get them if I miss consecutive doses of medication, it's like a withdrawal symptom.

They never hurt me, but they are definitely disturbing in the way that they throw you off for a few minutes and give you a strange sensation in your body from the "zap". I also feel pretty weak when I'm having the brain zaps so your feeling that you might pass out sounds familiar to me.

* * * * i've always taken up too much space

dxBP I (rapid cycling) w/ psychosis, Borderline Personality Disorder,
Social Anxiety Disorder, Trichotillomania, Bulimia (non-purging type)


rx: currently unmedicated (occasional PRN 1mg klonopin)
***being referred for ECT tx***


(see profile for more details)


#7 Velvet Elvis

Velvet Elvis

    The world is a hellish place, and bad writing is destroying the quality of our suffering.

  • Admin
  • 13000 posts

Posted 17 April 2011 - 09:42 AM

I've always looked at them as an SSRI fact of life. I've never thought they were that big a deal compared to other crap I've got going on.

De-gnosis: ADD, recurrent depression (or maybe bpII in the guise of such), Asperger's, OCD, social anxiety
Today's Pill Menu: Dexedrine, Wellbutrin (Budeprion), Strattera, Celexa, Risperdal, and clonazepam

Like other moderators and staff of crazyboards.org, I am not a health care professional. You have no way of knowing that I am not talking out my ass. Please do your own homework before making any health related decisions.

Buy me Stuff: Amazon Wishlist


#8 obsessed

obsessed

    Member

  • Member
  • Pip
  • 99 posts

Posted 17 April 2011 - 12:40 PM

thank you everyone for responding. the info is helpful. it does sound like thats what happened, but i dont understand why. ive been taking pristiq for a year, and havent missed doses recently or attempted to go off, so where did it come from? it didnt hurt, but god damn it was some weird shit, and really did scare me. its disorienting, and definitely left me in a dizzy/off state after. if it happens again, ill be more concerned, since it sounds like its a withdraw symptom and im taking my med regularly... but for now its good to know thats likely what it was. thanks again.



Dx: GAD and Panic Disorder
Rx: Pristiq 50mg

#9 liveoak

liveoak

    Bite me.

  • Member
  • Pip
  • 908 posts

Posted 18 April 2011 - 02:00 AM

Have you tried calling your pdoc and asking him/her?
Dx: Severe Major Depressive Disorder, Refractory with Psychotic Features.. Generalized Anxiety Disorder. PTSD.

Wellbutrin SR,
added in hospital 5/11--1 tab per day..// 9/2/11 increased to 2 tabs per day for depression and energy
09/2/09.Start Lamictal
5/29/10 300mg Lamictal
Seroquel 150, 300mg
Cymbalta 90mg, 60mg, 120mg
Klonopin .5mg 3x per day per hospital psychiatrist
Clonidine .1 mg .2mg .3mg at bedtime for nightmares, hot flashes, anxiety, blood pressure.
Metformin 1000 mg 2x per day
synthroid .175


#10 obsessed

obsessed

    Member

  • Member
  • Pip
  • 99 posts

Posted 19 April 2011 - 12:50 AM

Have you tried calling your pdoc and asking him/her?


no, but i will if it happens again. im sorry to say, not the happiest with him, or else i wouldnt really hesitate. kinda in the process or looking for a new doctor.
Dx: GAD and Panic Disorder
Rx: Pristiq 50mg





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.